Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 21, 2017, 5:21 PM MDT for El Paso County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 5:21 PM MDT (23:21 UTC)
- Expired
- Jul 21, 2017, 5:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961 WWUS85 KPUB 212321 SPSPUB Special Weather Statement National Weather Service Pueblo CO 521 PM MDT FRI JUL 21 2017 COZ084-212345- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 521 PM MDT FRI JUL 21 2017 ...SPECIAL WEATHER STATEMENT... At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Black Forest, or 22 miles northeast of Colorado Springs, moving northeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of north central El Paso County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3911 10430 3900 10464 3913 10473 3913 10431 TIME...MOT...LOC 2321Z 239DEG 9KT 3910 10460 $$ ep
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 21, 3:52 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 21, 3:52 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 352 PM MDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 352 PM MDT Fri Jul 21 2017 ...Thunderstorm chances increase next 24 hours... Monsoon plume continues to stream up across the Four Corners region and across the northern portions of CO today. Appears to be an MCV embedded within the plume across western CO. This feature will lift slowly north northeastward through tonight. Storms fired early (around 16Z) across the western mountains and will continue to increase in coverage and expand eastward through the afternoon across the mountains and northern portions of the CWA. Models continue to hit the Central mountains of Chaffee and Lake counties as well as the Pikes peak region the hardest this afternoon with the most widespread thunderstorm activity. Locally heavy rainfall capable of producing flash flooding will be possible over these areas, particularly where the ground is susceptible such as burn scars, urban areas, and the Chalk Cliffs west of Buena Vista. So those areas will need the closest monitoring. Meanwhile diffuse frontal boundary will set up along the Palmer Divide this afternoon where CAPE values of around 1000 J/kg will be possible. Soundings display more of an inverted V profile across most of southeast CO so think gusty wind potential will be highest across northern portions of the plains today as outflow boundaries reinforce surging front. In fact MSLP gradient still looks pretty strong late this afternoon and evening across Pueblo and El Paso counties behind the front. Gusts on the order of 40 to 50 mph would not be out of the question given the scenario. Have played up winds a bit more from inherited grids, but overall forecast looks on track. Will keep scattered showers and isolated thunderstorms going through the night across the mountains where embedded disturbances within the monsoon plume should keep things active. Although threat for flash flooding will decrease significantly after midnight, burn scars will need to be monitored closely, particularly Hayden and Junkins. Should be an early start to an active day on Saturday as remnant MCV will continue to slowly drift eastward across the area. Thunderstorms will fire over the mountains during the morning...then spread off into the adjacent plains during the afternoon. GFS and NAM still focus the most widespread thunderstorm developing mainly south of highway 50. However with upslope flow, suspect surface dew points will stay in the 50s to near 60 across the plains and soundings do not look overly capped. Will place at least scattered showers and thunderstorms across all of the plains tomorrow with likely pops across the southern I-25 corridor/Raton Ridge region. Southeast mountains will be particularly vulnerable tomorrow to heavy rainfall and flash flooding. Later shifts may need to consider a flash flood watch for these areas. It almost goes without saying burn scars will be particularly vulnerable. -KT .LONG TERM...(Saturday night through Friday) Issued at 352 PM MDT Fri Jul 21 2017 Not many adjustments required from previous meteorological reasoning as active meteorological conditions at times are anticipated over many sections of the CWFA, primarily from Saturday evening into Sunday night and then again from later Wednesday into Friday. Main meteorological concerns continue to include but are not limited to temperatures, enhanced precipitation potential/locally heavy rain and localized flash flooding potential. In addition, the highest potential for intense thunderstorms at times exists from this weekend and then again from Wednesday into next Friday. Latest longer term PV analysis, computer simulations and forecast model soundings still indicate that projected precipitable water values over many portions of the Interstate 25 corridor should run around 1 inch or slightly higher at times this weekend and then again by later next weekend. Once again, the combination of subtle upper disturbances, adequate atmospheric moisture, surface boundaries and the daily orographic heating cycle will be capable of producing enhanced precipitation chances(including flash flooding potential at times) this weekend and then again by later next week. Recent projections still indicate that localized capes and LI's nearing/exceeding 1000 J/KG and -5C respectively at times this weekend and then again from Wednesday into next Friday will allow for some intense thunderstorm development. Once again, basically continued low-grade mean-layer wind shears will help to limit the intensity of these storms. WFO Pueblo will monitor closely and issue hydro/severe products if/as needed. Regarding temperatures, longer term maximum temperatures are expected to run within a category or so of late July climatological averages, while projected minimum temperatures during the longer term should remain above late July climatological averages over the majority of the forecast district. Finally, generally low-grade gradient are projected to continue over the forecast district from Saturday night into next Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 352 PM MDT Fri Jul 21 2017 While conditions will remain mostly VFR at the TAF sites, Scattered to numerous showers and thunderstorms over the mountains will result in considerable Mtn top obscurations at times with MVFR to IFR conditions at times across the higher terrain. KALS and KCOS will see the greatest chance for a thunderstorm through this evening and will carry a tempo group in the KCOS TAF site. A little less certainty exists for KALS so VCTS will suffice for now. The main threat with thunderstorms today at the terminals will be gusty outflow winds up to 40-45 kts. Locally heavy rainfall will also be a threat should a stronger cell impact the terminals. KPUB will see less of a threat, however thunderstorm outflows will reinforce winds behind a cold front bringing a gusty wind shift into the KPUB area around 01Z. Gusts to 40-45 kts will be possible with VCTS possible along and behind the boundary as it moves through. Thunderstorms should end around 06z for the TAF sites, though VCSH within the active monsoon plume may continue into the overnight hours for KALS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 21, 11:07 AM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1107 AM MDT Fri Jul 21 2017 COZ058>089-093>099-221715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1107 AM MDT Fri Jul 21 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will develop across the mountains this afternoon, then spread into the El Paso county region during the late afternoon and evening. With monsoon moisture over the area today, the main threats with thunderstorms will be locally heavy rain and localized flash flooding. Burn scars, the Chalk Cliffs near Mt Princeton, and the urban area of Colorado Springs will be particularly susceptible to flash flooding today should a stronger storm impact these areas. Storms across El Paso county will also have the potential to becoming marginally severe late this afternoon through this evening, with hail up to the size of quarters and wind gusts to near 60 mph possible. Strong thunderstorm outflow winds will combine with a cold front which will move through the remainder of the southeast plains early this evening. Gusts to around 40 to 50 mph will be possible with the front as it drops through the region, particularly along and north of highway 50...including the Pueblo area. All storms today will produce dangerous lightning. Lightning activity is expected to be high, especially across the mountains and El Paso county. Thunderstorms will decrease after midnight, however scattered showers and isolated thunderstorms will be possible through the night across the mountains. The risk for flash flooding will decrease considerably after midnight for most areas, however the newer burn scars such as Junkins and Hayden Pass will remain susceptible should they be impacted. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will increase in coverage across the southeast plains Saturday afternoon and evening. These thunderstorms will bring very heavy rainfall. Flash flood prone areas may experience rapid runoff and high water during the heavy downpours. Scattered thunderstorms are expected across the southeast plains and in the higher terrain again Sunday afternoon and evening. The primary hazards with these thunderstorms will be heavy rain and flash flooding. The atmosphere dries out Monday through Wednesday with only isolated thunderstorms expected. There may be an increase in thunderstorm activity again late Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the mountains and El Paso county. 31/31
In the hours before
Special weather statement, Jul 21, 1:34 PM MDT, 3 hours 47 minutes before
Special Weather Statement National Weather Service Pueblo CO 134 PM MDT FRI JUL 21 2017 COZ074-088-212015- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 134 PM MDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 215 PM MDT... At 132 PM MDT, Doppler radar was tracking a strong thunderstorm near Segundo, or 14 miles southwest of Trinidad, moving north at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cokedale and Segundo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3721 10488 3720 10454 3699 10460 3699 10486 TIME...MOT...LOC 1932Z 178DEG 12KT 3705 10473 BL
Special weather statement, Jul 21, 2:00 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
200 PM MDT FRI JUL 21 2017
COZ084-085-212045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
200 PM MDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
245 PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Calhan, or 33 miles southwest of Limon, moving
northeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mostly rural areas southeast of Calhan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3891 10406 3885 10411 3893 10430 3913 10423
3913 10405
TIME...MOT...LOC 1958Z 201DEG 10KT 3896 10418
BLSpecial weather statement, Jul 21, 2:53 PM MDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 253 PM MDT FRI JUL 21 2017 COZ071-074-212115- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- 253 PM MDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COSTILLA COUNTY UNTIL 315 PM MDT... At 252 PM MDT, Doppler radar was tracking a strong thunderstorm near San Luis, or 28 miles southeast of Alamosa, moving north at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... San Luis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3721 10528 3714 10552 3734 10564 3742 10530 TIME...MOT...LOC 2052Z 164DEG 13KT 3726 10542 BL
Special weather statement, Jul 21, 3:29 PM MDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Pueblo CO 329 PM MDT FRI JUL 21 2017 COZ081-212215- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 329 PM MDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER COUNTY UNTIL 415 PM MDT... At 328 PM MDT, Doppler radar was tracking a strong thunderstorm over Divide, or 20 miles northwest of Colorado Springs, moving north at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Woodland Park and Divide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3890 10503 3888 10523 3908 10532 3911 10504 TIME...MOT...LOC 2128Z 172DEG 4KT 3897 10516 BL
Special weather statement, Jul 21, 3:39 PM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Pueblo CO 339 PM MDT FRI JUL 21 2017 COZ070>073-212215- Southern San Luis Valley CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 339 PM MDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WESTERN HUERFANO AND NORTH CENTRAL COSTILLA COUNTIES UNTIL 415 PM MDT... At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Blanca, or 18 miles east of Alamosa. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Blanca Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3755 10537 3743 10557 3757 10575 3772 10553 TIME...MOT...LOC 2138Z 143DEG 3KT 3754 10555 BL
Special weather statement, Jul 21, 5:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 521 PM MDT FRI JUL 21 2017 COZ084-212345- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 521 PM MDT FRI JUL 21 2017 ...SPECIAL WEATHER STATEMENT... At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Black Forest, or 22 miles northeast of Colorado Springs, moving northeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of north central El Paso County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3911 10430 3900 10464 3913 10473 3913 10431 TIME...MOT...LOC 2321Z 239DEG 9KT 3910 10460 ep
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:25 PM MDT | Special Weather Statement | PUB | Douglas | 35 min |
| Jul 21, 2:00 PM MDT | Special Weather Statement | PUB | El Paso | 45 min |
| Jul 21, 2:53 PM MDT | Special Weather Statement | PUB | Costilla | 22 min |
| Jul 21, 3:29 PM MDT | Special Weather Statement | PUB | Teller | 46 min |
| Jul 21, 3:39 PM MDT | Special Weather Statement | PUB | Alamosa | 36 min |
| Jul 21, 4:10 PM MDT | Areal Flood Advisory | PUB | Teller | 2 hr |
| Jul 21, 5:23 PM MDT | Special Weather Statement | PUB | Fremont | 52 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.